Our hospital is having some problems with nursing vs pharmacy. The nurses have diluted Morphine when giving IV push doses for two reasons. 1. To decrease vein irritation (definitely patients complain of burning when not diluted) 2. They can give the larger volume slower. The smaller dose will fill the J-loop and when restarting fluids or flushing after, the patient will get a bolus.
Pharmacy stated that one patient complained because one nurse gave a dose with a small syringe and then another gave it with a large syringe with "much more fluid". He refused the medication thinking that he was being overdosed.
Obviously, we don't have consistency here and the nurse should have done some teaching.
Regardless, this alerted the pharmacy to this practice and they state that nurses should not be diluting this med because this is against a national pharmaceutical standard that does not allow dilution of narcotics to prevent the stealing of narcotics.
Is anyone aware of this standard and what do you do to give Morphine? I have seen phlebitis with direct fast infusions of Morphine. The pharmacist that presented this said that he never heard of Morphine causing burning or as a vesicant. Huh?
My personal opinion is that this standard does not prevent stealing of narcotics. If there is a will, there is a way to get that Morphine home.
Thanks, Chris Thomas